Viewing 2 reply threads
  • Author
    Posts
    • #17607
      JeanDArc
      Participant

      Hello dear friends,

      our 3yo girl has been taking Orkambi for 12 months. Her doctor has increased her doses of Creon and Solmucol – do you have similar experiences please, as we were under the impresion the doses of other medicine should have been reduced not increased ..? Many thanks for any advice and experiences.

      A.

    • #17608
      Paul met Debbie
      Participant

      Hello Jean,

      Thanks for your good question.

      It is not entirely clear to me what you mean when saying that the doctor has increased the doses of Creon. Does your daughter take more pills with the same meal (relative increase in Creon), or does she take more pills because she eats bigger meals now, or because she eats more often (absolute increase in Creon)? But I will try to cover both.

      First it is important to ask your doctor why she has increased the doses of Creon and Solmucol. She might have had good reasons for this, perhaps some lab-test results or complaints (belly pain, cramps, fatty stools, obstruction) pointed to this.

      Generally speaking, there is no automatic rule to change the relative amount of Creon after starting with cf modulators like Orkambi or Trikafta. There are different mechanisms in the body that could influence the need for Creon and they might work in opposite directions. I will tell you what I know about it. I am no doctor, but an experienced veteran patient (59), well stabilized on airways and bowels, with a good common sense and intuition.

      When taking modulators, I think at first there is no need to automatically increase Creon. So, you go on taking the amount of pills you were used too at each meal.
      It is possible however that the Orkambi (in your case) improves the condition of the body. Less infection and less inflammation. This might increase the energy available, and there will be more activity. More activity will lead to more eating (unless you want to lose weight), either eating more meals or bigger meals. In this mechanism an absolute increase in Creon is logical. With bigger meals, more pills per meal. With more meals, more often pills. With fattier meals, more pills per meal. Simple. Again, this is about an absolute increase in Creon. Relatively, nothing changes however. The amount of Creon relative to the amount of calories eaten will be the same.

      Another thing however that might occur, is that the Creon will work more effectively in the body. The mucus lining in the bowel will improve in the same way as the airway lining. The small intestines become less acid, and Creon works better in such an environment. This mechanism might do the opposite, relatively less Creon is needed. If however your daughter was already on anti-acid medication – so called stomach protectors like losec (omeprazol) – this effect might be less prominent or absent even.

      It is not possible to predict which of these two effects (and there might be even more) will take place with your girl and how strong the effects will work. They might cancel each other out, So in spite of eating more of more often, you will not need more pills of Creon per day – you can do with fewer pills per meal. But you don’t know this in advance. So, at first the relative amount of Creon is not increased and you have to wait and see what happens. If more eating occurs, more Creon is needed in absolute terms.
      So far in practice, some patients have reported taken more pills per day because of eating more. Others have reported taken the same amount, either because the eating did not change, or because despite of eating more, the Creon was more effective. And some patients reported needing less pills per days, because Creon was more effective and they didn’t change eating, or even despite eating more they still needed fewer pills in a day. Anything goes.

      It is always wise to prevent obstruction in the bowel or hard stools. So, increasing the amount of Solmucol is not wise as a precaution. Personally, I take Movicolon to keep the stools soft and flowing, well moisturized. So if there are hard stools or obstruction, these meds should be increased or started with.
      If the stools are getting more fatty (observed by the patient, or tested by the doc), it means that more Creon is still needed. It is not wise to hold back on the Creon to make the stools lubricated or flowing. Bowels should be lubricated with water (Movicolon will do this), not with fat. So better too much Creon, than too little.

      If everything goes well, in time it might be possible to experiment with relatively less Creon. Again, taking too much is not problematic because these enzymes will leave the body in the stools unused. But if you object to taking unnecessary pills, you could slowly take less pills with the same meals. Watch out for fatty stools or obstruction (mostly starting with pain and cramps) in that case, because that is not what you want. And in case of obstruction, more Movicolon or Solmucol is wanted. Never decrease Creon in case like that without doing the proper tests. Too much fat in the stools might even cause obstruction without first the patient noticing it in the stools. Regular lab-testing of the stools in that case is wise, to determine the optimum amount of Creon.

      In my case, after starting Kaftrio, I did not change Creon intake relatively. That is, I take the same amount of pills with the same meal. However, I take more meals because I am more active and more hungry – gained 10 pounds in 3 months so far – and I take bigger meals as well. So in absolute terms, yes I eat more Creon in a day. And I increased my Movicolon from 1 to 2 doses each day to prevent obstruction. It worked out fine. It’s a balancing act, but not a very difficult one for me. If I watch my food intake and my stools closely, and watch for bad signs like cramps or pain, it works out fine.

      Hope this will be illuminating. Au revoir!

      • #17609
        Paul met Debbie
        Participant

        typo correction: where I wrote

        “It is always wise to prevent obstruction in the bowel or hard stools. So, increasing the amount of Solmucol is not wise as a precaution”.

        I meant to say:

        “It is always wise to prevent obstruction in the bowel or hard stools. So, increasing the amount of Solmucol is wise as a precaution”.

    • #17639
      Tim Blowfield
      Participant

      That was an excellent answer, Paul.

      Re: laxatives: I am very wary but they are used widely in CF. But they often seem to lose effect after a time. Adequate soluble fibre in the diet is important for the bowel to function well. In the push to get as much nutrition into pwCF it is often neglected. Fibre in the diet modulates the faecal consistency – hard faeces are softened and very soft and fluid faeces thickened. Constipation is common in pwCF as the bowel is abnormal and affected by the thickened mucous. Fibre should help mobilise by helping it through the gut. The modulators (Orkambi, Trikafta, etc) should reduce the thickness of the mucous allowing more normal intestinal function.

      If you need a laxative so be it but adequate fibre is essential and should be the start for most people.

      • #17658
        Paul met Debbie
        Participant

        Thanks, Tim. You are right to advocate the basic method of laxation through the intake of enough dietary fiber, as found in vegetables, nuts, fruit, legumes etc.

        In my experience however even then laxation can be a bit too slow. It’s my understanding that the use of laxatives that contain stimulant agents can be dangerous because they may damage the intestines innate ability to move the stool 0n their own, losing effect or even creating the opposite.  I share your concern about using these laxatives. However I am not aware of this danger to occur with the use of hyperosmotic agents like PEG (poly ethylene glycol, the basis of movicolon/macrogol)  in low daily doses. Long term safety, efficacy and tolerability of this kind of laxative have been adequately studied and reported, I thought. What are your thoughts on these?

        • #17660
          Tim Blowfield
          Participant

          Yes Most laxatives have their problems, even high fibre. My wife finds too much of some fibrous fruits & foods nay block her stoma but fibre is usually the best – needs a constant intake to be best effective and safe. Hyperosmotic agents like PEG (poly ethylene glycol, the basis of movicolon/macrogol)  in low daily doses are very safe and like fibre effective. But like all things the bowell does adjust to them and does so more than to fibre. So the temptation is to take ever increasing doses (not good).

           

Viewing 2 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account